Texas, 2008

Hail and Damaging Winds in Texas, May 14 to 15, 2008

May 14 to 15, 2008 · NWS EWX · 15 events in 1 county or zone

A severe thunderstorm to the southwest of Austin moved northeast across the downtown area causing extensive damage from winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50 million
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A severe thunderstorm to the southwest of Austin moved northeast across the downtown area causing extensive damage from winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 14, 10:48 PM CST, 26 minutes earlier.

Area forecast discussion, May 14, 10:48 PM CST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1148 PM CDT WED MAY 14 2008

.UPDATE...
ADJUSTED SHOWERS AND THUNDERSTORM CHANCES FOR TONIGHT
CONTINUING TO USE TRENDS FROM 21Z TO 04Z...00Z 925 TO
200 HPA MAPS AND FCST SOLUTIONS AVAILABLE AT HAND AS
OF THIS WRITING. AREA OF RAIN WITH SHOWERS AND THUNDERSTORMS
FROM VCNTY DRT TO NORTHWEST OF SAT AND WEST OF AUS WILL
CONTINUE TO MOVE EAST TONIGHT...SO CONTINUED GOOD CHANCES
FOR SHOWERS THE REST OF THE NIGHT. KEPT CURRENT TORNADO WATCH
FOR THE NORTHEAST PART OF THE AREA THRU 07Z AND EXPECT
SOME OF THE CONVECTION FURTHER WEST TO MOVE INTO THIS
AREA LATER TONIGHT PER COORDINATION WITH SPC AND LATEST
SOLUTIONS FROM NAM12 AND WEATHER TRENDS THAT CONTINUE
SINCE LAST FALL ON HOW RAINFALL PATTERNS MOVE ACROSS
THE AREA. KEPT RAIN CHANCES FOR SHOWERS AND THUNDERSTORMS
OVER THE AREA THURSDAY AND THEN KEPT TRENDS OF RAIN
EVOLVING A LITTLE FURTHER SOUTH ON FRIDAY.

FOR THE WEEKEND...WEAKNESS IN THE HEIGHT FIELD AND
LINGERING TROF TO THE WEST OR SOUTHWEST COULD BE ENOUGH
TO SHOW SLIGHT CHANCE FOR SHOWERS. FORECAST SOLUTIONS AND
TRENDS SHOW MORE STABLE PATTERN SLOWLY EVOLVING FROM THE
WEST IN A SUNDAY THROUGH THE EARLY PART OF NEXT WEEK TIME
FRAME. MORE STABLE PATTERN APPEARS TO CONTINUE TO THE
MID PART OF NEXT WEEK.

&&

.PREV DISCUSSION... /ISSUED 844 PM CDT WED MAY 14 2008/

DISCUSSION...
ADJUSTED THUNDERSTORMS POSSIBILITIES PER MESO TRENDS FROM
21Z TO 01Z AND INPUT FROM VARIOUS SHORT TERM SOLUTIONS AND
00Z 925 TO 200 HPA MAPS.  AREA OF THUNDERSTORMS WILL
CONTINUE TO INCREASE ACROSS THE HILL COUNTRY AND ADJACENT
PARTS OF CENTRAL TEXAS TONIGHT.  SOME OF THESE STORMS
WILL CONTINUE TO BE SEVERE.  FURTHER SOUTH...AN AREA
OF THUNDERSTORMS EAST OF EAGLE PASS TO SOUTH OF
SAN ANTONIO WILL CONTINUE TO DEVELOP EASTWARD IN THE
NEXT FEW HOURS.  BELIEVE THE CONVECTION WILL BECOME
MORE WIDESPREAD AS IT EVOLVES TO THE EAST TONIGHT.
IN ADDITION TO STRONG WINDS AND HAIL...THESE THUNDERSTORMS
WILL PRODUCE FREQUENT DANGEROUS LIGHTNING.

WILL CONTINUE WITH TRENDS FROM FORECASTS FOR CHANCES
OF SHOWERS AND THUNDERSTORMS EVOLVING FURTHER SOUTH
THURSDAY THROUGH FRIDAY...WITH MORE STABLE CONDITIONS
FORMING OVER THE WEEKEND THROUGH THE EARLY PART OF
NEXT WEEK.

PREV DISCUSSION... /ISSUED 705 PM CDT WED MAY 14 2008/

AVIATION...ORGANIZED SHRA/TSRA WILL CONTINUE TO TRACK INTO THE
RIO GRANDE PLAINS AND MOVE EASTWARD TOWARD THE I-35 CORRIDOR. THIS
WILL AFFECT THE I-35 TAFS AFTER 04-05Z. A SLIGHT RISK OF SEVERE
STORMS WILL CONTINUE WITH THE PRIMARY THREATS BEING LARGE HAIL
AND DAMAGING WINDS...ISOLATED TORNADOES ARE ALSO A POSSIBILITY. VFR
CONDITIONS WILL GENERALLY PREVAIL EARLY IN THE EVENING WITH SCT-
BKN CU AT 3-5 THSD FEET...WITH CB BECOMING WIDESPREAD TONIGHT WITH
THESE STORMS.

PREV DISCUSSION... /ISSUED 342 PM CDT WED MAY 14 2008/

DISCUSSION...
THE ATMOSPHERE HAS DESTABILIZED WITH HEATING TODAY...WITH LITTLE-
TO-NO CAP REMAINING AND SURFACE-BASED CAPES BETWEEN 3000-4000
J/KG. CONVECTION HAS ALREADY INITIATED ALONG THE DRYLINE AND OVER
THE BURRO MOUNTAINS AND WILL MOVE EAST IN THE STEERING FLOW THIS
EVENING AND OVERNIGHT ACROSS CENTRAL AND SOUTH CENTRAL TEXAS. OUR
AREA IS ONCE AGAIN IN THE SLIGHT RISK AREA OF THE SPC DAY1
CONVECTIVE OUTLOOK...WITH LARGE HAIL BEING THE PRIMARY THREAT
(ALTHOUGH ISOLATED TORNADOES ARE POSSIBLE). RAINFALL AMOUNTS OF
1-3 INCHES ARE POSSIBLE WITH THESE STORMS TONIGHT...SIMILAR TO
LAST NIGHT.

THE UPPER LOW WILL LIFT OUT OF SOUTHERN NEW MEXICO TONIGHT...
ACROSS THE PANHANDLE AND INTO OKLAHOMA BY EARLY THURSDAY MORNING.
A WEAK COLD FRONT WILL SLIDE DOWN INTO OUR AREA THURSDAY AND WILL
INTERACT WITH REMAINING GULF MOISTURE TO PRODUCE ANOTHER ROUND OF
THUNDERSTORMS...MAINLY ACROSS OUR EASTERN HALF. CHANCES FOR PRECIP
WILL BE CARRIED SOUTH WITH THE FRONT THURSDAY NIGHT INTO
FRIDAY. MOISTURE IN THE LOWER ATMOSPHERE WILL POOL ALONG THE RIO
GRANDE VALLEY DURING THIS PERIOD AS A 2ND UPPER LOW DROPS SOUTH
INTO NW MEXICO AND CUTS-OFF. AT SOME TIME BETWEEN SATURDAY AND
MONDAY...THIS FEATURE WILL EJECT OUT OF MEXICO AND MOVE ACROSS OUR
AREA...ALTHOUGH IN A MUCH WEAKENED STATE. THE MEDIUM RANGE MODEL
SOLUTIONS SHOW THE BEST SHOT AT PRECIP OVER THE WEEKEND ACROSS
SOUTH TEXAS...WHERE MOISTURE AVAILABILITY WILL BE GREATEST.
TEMPERATURES OVER THE WEEKEND WILL BE AT OR BELOW SEASONAL
AVERAGES THANKS TO THE POST-FRONTAL AIRMASS AND CLOUD COVER.
HOWEVER...A WARMING TREND WILL BEGIN MONDAY AND WELL CONTINUE
ABOVE NORMAL THROUGH NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              64  81  61  81  59 /  70  50  10  -   10
AUSTIN BERGSTROM INTL AIRPORT  64  82  61  80  54 /  70  50  10  -   10
DEL RIO INTL AIRPORT           65  90  64  79  62 /  50  10  40  30  20
SAN ANTONIO INTL AIRPORT       68  86  62  80  58 /  60  40  20  10  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

08/03

In the hours before

Local storm report, May 14, 9:12 PM CST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1012 PM CDT WED MAY 14 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1010 PM     HAIL             4 SE HUTTO              30.50N  97.49W
05/14/2008  M0.75 INCH       WILLIAMSON         TX   AMATEUR RADIO

&&

EVENT NUMBER 00150

JPB
Local storm report, May 14, 9:23 PM CST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1023 PM CDT WED MAY 14 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1016 PM     HAIL             1 NW COUPLAND           30.48N  97.40W
05/14/2008  M1.00 INCH       WILLIAMSON         TX   PUBLIC

&&

EVENT NUMBER 00151

JPB
Local storm report, May 14, 10:23 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1123 PM CDT WED MAY 14 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1110 PM     TSTM WND GST     KERRVILLE               30.04N  99.14W
05/14/2008  M67 MPH          KERR               TX   AWOS

            KERRVILLE AWOS REPORTED 58 KT WIND GUST.

&&

EVENT NUMBER 00152

PAY
Special weather statement, May 14, 10:44 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1144 PM CDT WED MAY 14 2008

TXZ172-188>192-206-150515-
BLANCO-BURNET-COMAL-GILLESPIE-HAYS-KENDALL-TRAVIS-
1144 PM CDT WED MAY 14 2008

...STRONG THUNDERSTORMS WERE AFFECTING
BLANCO...BURNET...COMAL...GILLESPIE...HAYS...KENDALL AND TRAVIS
COUNTIES...

AT 1141 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS FROM NEAR LUCHENBACH TO NEAR ROUND MOUNTAIN
MOVING EAST AT 38 MPH.

THIS STORM WILL BE NEAR...
  JOHNSON CITY BY 1150 PM CDT.
  PEDERNALES FALLS STATE PARK BY 1205 AM CDT.

MARBLE SIZE HAIL...AND WINDS AROUND 55 MPH ARE EXPECTED WITH THIS
STORM.
Local storm report, May 14, 10:59 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1159 PM CDT WED MAY 14 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0935 PM     HAIL             2 WNW ROUND ROCK        30.53N  97.70W
05/14/2008  M4.00 INCH       WILLIAMSON         TX   BROADCAST MEDIA

            NUMEROUS 3 TO 4 INCH STONES

&&

EVENT NUMBER 00153

JPB
Local storm report, May 14, 11:12 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1212 AM CDT THU MAY 15 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0945 AM     HEAVY RAIN       5 E ROUND ROCK          30.50N  97.59W
05/14/2008  M3.02 INCH       TRAVIS             TX   COCORAHS

            30 MIN HAIL DURATION. RAIN FELL IN 50 MIN

0945 AM     HAIL             5 E ROUND ROCK          30.50N  97.59W
05/14/2008  M1.00 INCH       TRAVIS             TX   COCORAHS

            30 MIN HAIL DURATION. RAIN FELL IN 50 MIN

&&

EVENT NUMBER 00154
EVENT NUMBER 00155

JPB

The radar

The Austin/San Antonio radar (KEWX), 68 km away, was scanning. The volume nearest the first event began at 05:15 UTC.

Open the radar archive at this moment

Event by event

11 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Travis

When
May 14, 11:14 PM CST
Where
Travis County, 1.38 mi WNW of Beecaves
Measured
1 in hail
Reported by
Public
Coordinates
30.310, -97.970

Hail, Travis

When
May 14, 11:27 PM CST to 11:32 PM CST
Where
Travis County, 0.91 mi SE of Austin Mabry
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
30.310, -97.760

Hail, Travis

When
May 14, 11:30 PM CST
Where
Travis County, 1.51 mi NNW of Austin
Measured
1.75 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
30.290, -97.750

Hail broke windows at an apartment complex at 25th and Leon.

Hail, Travis

When
May 14, 11:30 PM CST
Where
Travis County, 1.92 mi WSW of Mc Neil
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
30.440, -97.750

Hail was reported at MOPAC and Loop 360.

Hail, Travis

When
May 14, 11:30 PM CST
Where
Travis County, 1.19 mi E of Austin Mabry
Measured
2 in hail
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
30.320, -97.750

Numerous windows broken from large hail near the 26th and Rio Grande intersection on the UT campus.

Hail, Travis

When
May 14, 11:30 PM CST
Where
Travis County, 0.6 mi E of (Aus)mueller Muni Ar
Measured
2.75 in hail
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
30.300, -97.690

Golfball to baseball size hail damaged 26 cars at CTECC.

Hail, Travis

When
May 14, 11:30 PM CST
Where
Travis County, 0.6 mi E of (Aus)mueller Muni Ar
Measured
2.75 in hail
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
30.300, -97.690

Golfball to baseball size hail damaged 26 cars at CTECC.

Thunderstorm Wind, Travis

When
May 14, 11:30 PM CST
Where
Travis County, 0.91 mi NE of Austin Mabry
Measured
70 kt (81 mph) estimated gust
Reported by
Broadcast Media
Coordinates
30.330, -97.760

Numerous large trees were reported down near 24th and Lamar.

Thunderstorm Wind, Travis

When
May 14, 11:30 PM CST
Where
Travis County, 1.38 mi ESE of Austin Mabry
Measured
51 kt (59 mph) measured gust
Reported by
Broadcast Media
Coordinates
30.310, -97.750

Wind gust was reported at Huston Tillitson University.

Thunderstorm Wind, Travis

When
May 14, 11:30 PM CST to 11:40 PM CST
Where
Travis County, Austin
Measured
70 kt (81 mph) estimated gust
Property damage
$50 million
Reported by
NWS Storm Survey
Coordinates
30.270, -97.740

Widespread damage occurred over portions of central Austin when a large severe thunderstorm rolled through the downtown area. Numerous reports of large trees and branches were down along with wind blown hail. The hardest hit area was downtown near Tarrytown, Hyde Park, UT campus, and the I-35 corridor just north of the river. The combination of baseball size hail and winds of 70 to 80 mph blew out building and apartment windows throughout this area. Windows on the Texas Capitol building were blown out as well. Lions golf course and Morris Williams course sustained damage and had to briefly close. Power was knocked off to nearly 20000 customers. Large old oak trees were damaged and the city of Austin spent over 2 million dollars in cleanup and response. Total monetary losses are being estimated at 50 million dollars.

Hail, Travis

When
May 14, 11:35 PM CST
Where
Travis County, 0.6 mi W of (Aus)mueller Muni Ar
Measured
1.75 in hail
Reported by
Public
Coordinates
30.300, -97.710

Public reported hail at I-35 and 45th Street.

Hail, Travis

When
May 14, 11:45 PM CST
Where
Travis County, 1.92 mi WNW of (Aus)mueller Muni Ar
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
30.310, -97.730

Hail, Travis

When
May 14, 11:45 PM CST
Where
Travis County, 0.91 mi SW of (Aus)mueller Muni Ar
Measured
4 in hail
Property damage
$1,000
Reported by
Public
Coordinates
30.290, -97.710

Thunderstorm Wind, Travis

When
May 15, 12:00 AM CST
Where
Travis County, 1.38 mi WSW of (Aus)mueller Muni Ar
Measured
55 kt (63 mph) estimated gust
Reported by
Broadcast Media
Coordinates
30.290, -97.720

Numerous reports of trees down with power outages throughout central Austin and the UT area.

Hail, Travis

When
May 15, 12:15 AM CST
Where
Travis County, 1.38 mi ESE of Austin Mabry
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
30.310, -97.750

One inch hail stacked several inches high, with some hail drifts over 1 foot high in the Tarrytown area of Austin.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 102382, 102384, 102397, 102401, 102403, 102404, 102405, 102406, 102407, 102417, 102408, 102409, 102410, 102411, 102413.